Alert archive / South Dakota / Tornado Warnings in 2017

Tornado Warning 6, NWS Rapid City, SD

August 26, 2017Fall River County, Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 26, 2017, 3:30 PM MDT for Fall River County, Oglala Lakota County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2017, 3:30 PM MDT (21:30 UTC)
Expired
Aug 26, 2017, 3:47 PM MDT
In force
17 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Fall River County, SD, Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 95 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:57 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 26, 2:57 PM MDT, 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 PM MDT Sat Aug 26 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 257 PM MDT Sat Aug 26 2017

Current surface analysis shows cold front now across far western
SD to southeast WY, moving southeastward. Upper level analysis
shows northwesterly flow across the region, with an embedded
shortwave disturbance moving southeast across the western Dakotas.
Strong to severe storms have developed over the eastern slopes of
the Black Hills early this afternoon, moving south- southeast
across parts of southwest SD. Other activity is beginning to
develop over the rest of western SD. Temps are mostly in the 80s
to around 90 degrees, except cooler across rain soaked areas.
Winds are north-northwest behind the cool front, south to
southeast ahead of it.

Active weather will continue across mainly western SD over the next
few hours as showers and storms move southeast across western SD,
where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold
front. A severe thunderstorm watch is in effect through the early
evening for much of western and south central SD, with large hail
and eventually strong wind gusts the main threats. Activity will end
from northwest to southeast across the area later this evening and
overnight.

Sunday will be sunny and warm with highs in the 80s, 70s over the
Black Hills. Winds will be northerly early, switching to the east
and southeast in the afternoon and early evening. Next week still
looks to be warm and mainly dry as ridge builds north across the
western US. Isolated storms could return by late in the week,
especially across the Black Hills area. Temperatures will be near to
slightly above average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1156 AM MDT Sat Aug 26 2017

Another round of thunderstorms expected this afternoon, esp from
the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds
possible in TS. VFR conditions expected late tonight as
thunderstorms push to the east. Some thunder may linger in south
central SD into early Sunday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 26, 6:02 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
602 AM MDT Sat Aug 26 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today. Severe thunderstorms
will be possible with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-271300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
602 AM MDT Sat Aug 26 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

JC

In the hours before

Local storm report, Aug 26, 1:43 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             5 WNW HERMOSA           43.86N 103.30W
08/26/2017  E2.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COVERING GROUND

0138 PM     HAIL             6 ENE CENTER LAKE       43.84N 103.33W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

AFOSCATO
Local storm report, Aug 26, 2:06 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            PEA TO PINGPONG SIZE HAIL

0155 PM     HAIL             4 NNW FAIRBURN          43.74N 103.25W
08/26/2017  M1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, Aug 26, 2:19 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             5 SSE RAPID CITY        44.01N 103.20W
08/26/2017  M1.50 INCH       PENNINGTON         SD   COCORAHS

&&

AFOSCATO
Local storm report, Aug 26, 2:22 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            SECOND WAVE OF HAIL BEGAN AT 207PM... ENDED AT 217PM

&&

EAGAN
Special weather statement, Aug 26, 2:57 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
257 PM MDT SAT AUG 26 2017

SDZ013-014-031-032-073-262145-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-Northern Meade Co Plains SD-
257 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...
SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON
COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or 30 miles south of Faith, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Plainview, Bridger, Howes and Takini School.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4450 10226 4468 10221 4464 10166 4437 10174
TIME...MOT...LOC 2057Z 282DEG 22KT 4458 10214

Rudge
Local storm report, Aug 26, 3:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             8 E SMITHWICK           43.32N 103.07W
08/26/2017  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

EAGAN

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:23 PM MDTSpecial Weather StatementUNRLawrence52 min
Aug 26, 12:57 PM MDTSpecial Weather StatementUNRCuster48 min
Aug 26, 1:08 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington67 min
Aug 26, 2:02 PM MDTSevere Thunderstorm WarningUNRCuster58 min
Aug 26, 2:47 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota58 min
Aug 26, 2:57 PM MDTSpecial Weather StatementUNRHaakon48 min
Aug 26, 3:14 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade46 min
Aug 26, 3:27 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington, Ziebach63 min
Aug 26, 3:28 PM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota50 min
Aug 26, 3:35 PM MDTSpecial Weather StatementUNRButte40 min
Aug 26, 3:53 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson67 min
Aug 26, 3:57 PM MDTSevere Thunderstorm WarningUNRMeade63 min
Aug 26, 4:05 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade25 min
Aug 26, 4:27 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington24 min
Aug 26, 4:30 PM MDTSevere Thunderstorm WarningUNRMeade23 min
Aug 26, 4:32 PM MDTSpecial Weather StatementUNRLawrence28 min
Aug 26, 4:45 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette60 min
Aug 26, 5:05 PM MDTSpecial Weather StatementUNRLawrence40 min
Aug 26, 5:37 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd53 min
Aug 26, 5:38 PM MDTSevere Thunderstorm WarningUNRMeade52 min

Nearby

Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.